Hail, Pike
- When
- April 21, 8:05 PM EST
- Where
- Pike County, Bushkill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.100, -75.000
Low pressure over Michigan moved slowly east toward the Canadian Maritimes. As the low approached late in the day, showers and a few thunderstorms moved into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Low pressure over Michigan moved slowly east toward the Canadian Maritimes. As the low approached late in the day, showers and a few thunderstorms moved into the area. Some of the storms produced isolated reports of large hail across the northern Poconos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 21, 6:44 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 744 PM EDT TUE APR 21 2009 .SYNOPSIS... LOW PRESSURE OVER MICHIGAN WILL MOVE SLOWLY EAST TO THE CANADIAN MARITIMES THURSDAY. A PERIOD OF SHOWERS...AND POSSIBLY A THUNDERSTORM OR TWO WILL PASS THROUGH THE REGION TONIGHT...WITH SCATTERED TO NUMEROUS SHOWERS CONTINUING ON WEDNESDAY. COLDER AIR WEDNESDAY NIGHT AND EARLY THURSDAY MORNING MIX SOME SNOW SHOWERS IN ACROSS THE AREA...ESPECIALLY AT HIGHER ELEVATIONS. WARMER AND SUNNY WEATHER IS EXPECTED THURSDAY AFTERNOON AND FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... UPPER LEVEL TROF AND ASSOCIATED SFC OCCLUSION WILL CROSS THE AREA THIS EVENING. HAVE NUMEROUS SHOWERS WITH A CHANCE FOR EMBEDDED THUNDERSTORMS AS LAPSE RATES BECOME RATHER STEEP THROUGH 700 MB THIS EVENING WITH SI DROPPING TO AROUND 0. WE HAVE HAD SOME SFC BASED HEATING AS WELL...ESPLY OVER NEPA WHERE TEMPS HAVE REACHED THE MID 60SS WITH MID 40S DEWPOINTS. CAN/T TOTALLY RULE OUT SOME SMALL HAIL...BUT MAGNITUDE OF ANY SEVERITY SEEMS LOW. THIS FEATURE PASSES THE AREA BY LATE EVENING...THEN WE SEEM TO GET INTO MORE OF THE OPEN CELLULAR CLOUDS AND POSSIBLY SOME PARTIAL CLEARING WITH ONLY A CHANCE FOR SOME LINGERING SHOWERS WITHIN THE COLD POOL OF UPPER TROF OVERNIGHT. WILL NEED TO HAVE SOME ADDITIONAL HEATING ON WEDNESDAY TO GENERATE SHOWERS...BUT DO FEEL WE WILL HAVE SUBSTANTIAL COVERAGE SIMILAR TO ACTIVITY OVER THE GTLKS TODAY. WITH PLENTY OF CLOUDS AND BLYR TEMPS AT 925 MB ONLY REACHING ABOUT 2-4C...IT LOOKS TO BE ANOTHER CHILLY DAY WITH TEMPS TOPPING OUT 45-50 ON THE HILLS AND LOWER 50S IN THE VALLEYS AND IN NEPA. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... UPPER LEVEL COLD POOL CONTINUES TO LINGER AROUND UPSTATE NY INTO THURSDAY BEFORE LIFTING OUT. CONTINUED COOL...WITH PLENTY OF DIURNAL CLOUDINESS AND SCATTERED SHOWER ACTIVITY IS EXPECTED. THERE COULD BE SOME WET SNOW MIXING IN OVERNIGHT WEDNESDAY AS COLD ADVECTION DROPS BLYR TEMPS A COUPLE MORE DEGREES...WITH WEDS NIGHT MINS NEARING THE LOWER 30S. RIDGING STARTS TO BUILD IN FOR THURSDAY AFTERNOON...AND AFTER A WEAK UL FEATURE MOVES THROUGH THE NWLY FLOW IN THE MORNING...THE REMAINDER OF THE DAY LOOKS TO BE DRY BUT COOL WITH TEMPS AGAIN ONLY MIXING OUT TO THE 50S. FRIDAY LOOKS TO START OFF A PERIOD OF WARM AND SUNNY WEATHER AS 925-850 MB TEMPS ON BOTH THE NAM AND GFS SURGE TO BETWEEN 10-15C. THIS WILL TRANSLATE TO SFC TEMPS RISING INTO THE 70S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... TRUE SPRING-LIKE WEATHER SHOULD TAKE HOLD THIS PERIOD...AS A MEAN UPPER-LEVEL RIDGE DEVELOPS ACROSS THE EASTERN U.S. RAIN-FREE WEATHER IS FORESEEN SATURDAY AND MOST OF SUNDAY...AS A FRONTAL BOUNDARY IS KEPT AT BAY WELL TO THE NORTH OF NY/PA. DAYTIME HIGHS SHOULD CLIMB WELL INTO THE 70S SATURDAY...AND MAY REACH 80 SUNDAY...UNDER A FAIR AMOUNT OF SUNSHINE. FROM LATER SUNDAY INTO EARLY NEXT WEEK...THE ABOVE MENTIONED FRONTAL BOUNDARY IS PROGGED TO SAG SLOWLY SOUTHWARD INTO THE FORECAST AREA. AS A RESULT...AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS WILL CREEP INTO THE FORECAST. THIS PERIOD CERTAINLY DOES NOT APPEAR TO BE A WASHOUT...BUT EXACT TIMING AND PLACEMENT IS SKETCHY THIS FAR OUT DUE TO UNCERTAIN FRONTAL POSITIONING...SO CHANCE PROBABILITIES (NEAR 30%) WILL BE INDICATED. ALTHOUGH TEMPERATURES WILL BE SOMEWHAT COOLER EARLY NEXT WEEK DUE TO MORE CLOUDS AND POSSIBLE PRECIPITATION...THEY SHOULD STILL AVERAGE ABOVE NORMAL FOR LATE APRIL. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... CONVECTIVE LINE MOVG INTO CNTRL NY AND NE PA AS OF 730 PM WILL CONTINUE TO MOV NEWD AND EVENTUALLY OUT OF THE FCST AREA BY ARND 04Z. THIS BAND OF SHOWERS AND ISOLD TSRA WILL BE ACCOMPANIED BY MVFR CIGS AND VSBYS. BEHIND THE BAND...GNRLY VFR CONDITIONS WILL PREVAIL...ALTHO SOME SCT MVFR CIGS ARE PSBL MAINLY AT HIER ELEVATION SITES ITH/BGM. CUTOFF LOW WRAP-ARND MSTR WILL CONTINUE OVER THE AREA ON WED. GNRLY VFR CIGS WITH SCT MVFR PSBL ACRS CNTRL NY IN SCT -SHRA. W TO SW WINDS GUSTING UP TO 25 KTS WITH THE CONVECTIVE BAND THIS EVNG...THEN SWLY ARND 10 KTS OVRNGT...WSW 10-20 KTS WED. OUTLOOK... WED NGT INTO THU...BRIEF EPISODES OF MVFR POSSIBLE IN SCATTERED SHOWERS...BUT MAINLY VFR. FRIDAY THROUGH SUNDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...MLJ AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 351 PM EDT TUE APR 21 2009 NYZ009-015>018-022>025-036-037-044>046-222000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO- 351 PM EDT TUE APR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ055>057-062-PAZ038>040-043-044-047-048-072-222000- TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 351 PM EDT TUE APR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND SOME THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT. GUSTY WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE FROM ANY OF THE STRONGER THUNDERSTORMS THAT MAY DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Philadelphia radar (KDIX), 138 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162403.